European Medicines Agency (EMA) and Novartis Issue Dear Doctor Letter About Gilenya Label Change
(Posted by Tom Lamb at DrugInjuryWatch.com)
A recent periodic review of Gilenya safety data by the European Medicines Agency (EMA) has turned up cases of Gilenya-related liver failure and drug-induced liver injury associated with Gilenya. That new Gilenya safety information was presented in this EMA periodic safety update report, "Gilenya (fingolimod): Updated recommendations to minimise the risk of drug-induced liver injury (DILI)", published November 10, 2020.
As regards the cases of Gilenya-related liver failure and drug-induced liver injury associated with Gilenya, from the Direct Healthcare Professional Communication (sometimes called a "Dear Doctor" letter) document included in the November 2020 EMA periodic safety update report for Gilenya we get the following details:
Following the most recent periodic review of safety data, three cases of liver failure requiring liver transplant have been reported in patients treated with [Gilenya (fingolimod)], including one case implying a strong causal relationship with [Gilenya (fingolimod)]. Cases of clinically significant liver injury have also been reported. Signs of liver injury, including markedly elevated serum hepatic enzymes and elevated total bilirubin, have occurred as early as ten days after the first dose and have also been reported after prolonged use.
Free Case Evaluation
Strictly Confidential, No Obligation.
In that November 2020 "Dear Doctor" letter about Gilenya, we get this guidance for physicians treating multiple sclerosis (MS) patients with Gilenya:
Hepatic enzyme increased is a very common adverse drug reaction of [Gilenya (fingolimod)] but due to the seriousness and the severity of recent reported cases, recommendations for discontinuation of the therapy and monitoring have been strengthen and clarify to minimize the risk of DILI. Bilirubin should be checked together with liver transaminase enzymes and liver tests function should be performed regularly until 2 months after [Gilenya (fingolimod)] discontinuation. In case of symptoms suggestive hepatic dysfunction, [Gilenya (fingolimod)] should be discontinued if significant liver injury is confirmed and treatment should not be resumed unless a plausible alternative aetiology for the signs and symptoms of liver injury can be established.
We will continue to monitor the Gilenya safety profile with special attention to cases of Gilenya-related liver failure and drug-induced liver injury associated with Gilenya.
DrugInjuryLaw.com: Medical & Legal Information About Drug Side Effects (All website content by attorney Tom Lamb)
Drug Injury Case Evaluation - Free. Confidential. No Obligation. (Case review is done by attorney Tom Lamb)